Does acupuncture really help with opiate withdrawals? My wife is trying to taper off a very nasty vicodin habit. It is really hard for her and it is taking a really long time and she is really suffering with it. She is so determined to make it though and I really admire her for this. I have been researching things that might make it easier for her and I came across some papers that suggested that acupuncture on the ear relieves withdrawal symptoms. If it did anything at all to help her it would be worth giving it a try. I don’t really believe in Chinese medicine but at this point anything that might help is under consideration. If you had any other suggestions for things that might help to alleviate some of the pains she is going through I would really appreciate any info that you could offer.
Dr. James Strawbridge Says ...
Vicodin is a semi-synthetic opioid based prescription drug commonly marketed as either Hydrocodone, Lorcet, Lortab, or generically as Hydromet. Normally prescribed as a pain reliever or cough suppressant, Vicodin’s effects are similar to other opioid derived drugs like, morphine and heroin when abused and as a result of Vicodin’s opioid origins, nearly 40% of Americans that were prescribed some form of this narcotic in the last year will subsequently struggle with addiction causing Vicodin to become the most commonly abused and diverted pharmaceutical in the United States. Addiction to Vicodin will affect every aspect of a person's life.
Your wife's experience brings to mind people who, in the beginning, had a illegitimate reason to use Vicodin. It was prescribed by a physician for a specific reason and for an explicit length of time. However due to the tolerance level of opiates, more had to be used and this became the problem. Something intended for good that turned bad.
To make detoxification more comfortable, visit a drug store and buy some of the following:
- Over the counter analgesics such as acetaminophen, aspirin, ibuprofen, ketoprofen, or naproxen will be helpful for body aches. Without an exogenous opiate in her body, the most mild aches and pains will feel exponentially worse.
- Benadryl (Loperamide), Dramamine, or Dramamine II will help with the inevitable nausea that will be experienced. An antihistamine will also help with the sneezing, runny nose and eye tearing. The sedative effects may also help combat some of the anxiety and insomnia.
- Immodium AD for the treatment of diarrhea. It acts on opiate receptors in the intestine and stops spasms and therefore diarrhea. It will be a best friend during this time and will make life much easier.
Many people who have struggled with addiction to narcotics have reported that Immodium AD not only eased their withdrawal symptoms, but abated them all together, allowing for success and an opiate free life. Take it only if needed, but double the suggested dose. Remember, the colon is use to a barrage of narcotics, and it might not respond as strongly to the lower dose. Her colon may still need to wean off Immodium AD, however, it will be nothing compared to stopping opiates cold-turkey.
Stock up on all of these medicines, as there is a need to be ready for up to two weeks of dope-sickness before all is said and done and one can get back to life.
The physiology of opiate withdrawal is not life threatening but the body will ache and constipation will occur. There may be unpleasant and intrusive thoughts among other symptoms because of these other effects. In effect, the drug does the thinking for you. Willpower is not enough. You become out of control. Vicodin withdrawal does increase the risk for dangerous and self-destructive behaviors including suicide. If your wife has these thoughts now, or in the recent past a history of “acting out”, hurting herself or others, she may not want to do it alone.
A psych hospital is the place to be during withdrawal; Notwithstanding, any place is better than being alone. Ask to be seen by a psychiatrist if the ER staff is gives you a hard time. Your may find it helpful to be in a 12 Step program such as NA (Narcotics Anonymous) or AA (Alcoholics Anonymous). If she has been a user for a long time it will be pretty hard to kick addiction without a support system. This new support system will make it easier to cut off contact with dealers and friends who use. She can find a listing of local meetings for her town online. A nice thing about the meetings is that they are generally nonjudgmental toward new people. Their guiding principles include the idea that the “newcomer is the most important person in the room” and that the only requisite for attending is a desire to quit using
According to an article in Wikihow:
- Do not get on methadone unless you've used drugs for a long time. It is a nightmare to kick. If you are on methadone, consider reducing your dose slowly to 30mg and switch to Subutex then kick that way.
- Consider the idea that getting off long term opiates (methadone, subutex) requires planning. You are more likely to be successful with a sane, long term taper. Impulsively jumping off at 20mg methadone or 6mg subutex may cause extreme, unnecessary misery and leave you at increased risk of relapse.
- Tell yourself you are doing ok, the pains you are going through are merely labour pains, you are giving birth to a new you.
- Make sure the fridge is filled with easy to eat things like yogurts, mousses, things that are soft and sweet.
- Make sure you have a stack of clean cotton sheets and towels and loose comfy cotton garments nearby - you may need to change everything often because of sweating.
- Keep the room well ventilated, consider a fan, and have a soft warm blanket to hand.
- Make up some fruit flavor rehydration salts and keep a big jug of the stuff nearby. Dehydration (from sweating, vomiting etc) with make you feel even worse. Keep some good tasting juice handy too.
- Have a stack of light hearted comedy DVDs to watch. Nothing heavy at all! Nows the time to watch re-runs of "The Waltons", "Happy days", "I love Lucy", etc.
- Keep a laptop handy so you can get support from on-line forums - worth their weight in gold.
- Write a notice saying "I'm a fantastic person, and I'm doing something amazing" and leave it where you can see it.
Each step of the ladder can leave you in the same spot you're in now, but if you have really decided to quit you must first realize that anything from cheese burgers to sex can lead to a self destructive lifestyle.
- When you are feeling a little better, have non druggy friends around to talk to and spend time with, especially the kind who you can't mention that kind of thing to - you will be forced to talk about other things, which will take your mind away from places it shouldn't be.
- A little, light exercise - walking, housework will help. Don't overdo it.
- Keep your surroundings fresh and pleasant to keep your spirits up.
- Plan a little treat for yourself to look forward to each day to reward your success.
- Know you are doing something noble - its worth it and so are you.
- Be Gentle with yourself, and give yourself a lot of love.
- Keep plenty of sweet stuff around just like quitting smoking; your body is going to crave something to fill that "hole" with.
After about a week she'll start to have an appetite again and snack cakes, candy, or anything else you like to munch on will be helpful. You may go through the withdrawals and try to eat everything in my house from kids cereal to everything Little Debbie makes, but just keep your head up and focus on the most important things in your own life (as short term as possible) and enjoy the little things that you see they're what makes the longest days go by.